RAI...6 weeks on

Hello all

Not sure if these updates are any use to anyone but I'll keep plugging away!

6 weeks on from the radioactive iodine treatment for my overactive thyroid and I'm feeling pretty yuck...although not through going underactive!

I have been feeling pretty rotten the last couple of weeks, tired, dizzy, nauseaus, wobbly and weak. My Endo rang me to check in 3 weeks after the RAI and he was a bit annoyed the RAI consultant hadn't started me back on carbimazole, so I started back on it on a fairly low dose.

My follow up appointment with the Endo on Tuesday (with blood tests) showed my TSH levels were at 0.02 mu/L and my T4 at 44.5 pmol/L. He said this was much higher than when I was first diagnosed in 2011 and no wonder I was feeling so ill! He gave me a bit of a talking to about looking after myself and taking it easy. A fair point as in between commuting and a busy job I have been rushing around as normal and trying to ignore my symptoms!

So now I'm on 40mg of carbimazole a day and a two week course of propanalol (20mg 3 x a day), am not looking forward to latter as it made me so ill last time.

The Endo also said he finds the consultants that do the RAI often oversell how quickly the process works. I'd been expecting to be underactive by now but he said it could be up to 4 months before I need any thyroxine...

Anyhoo feeling pretty grim at the moment but hoping it will start to get better when the carbimazole kicks in!

6 Replies

  • Sorry to hear how rubbish your feeling, hope you start to feel better soon.

    My endo has tried to get me to have RAI numerous times over the last few years, I think I'd opt for thyroidectomy over RAI though but ideally I don't want either!

  • Thank you :-) I'm in my late 20's so after three years of being overactive and trying block and replace the Endo wanted me to get it sorted one way or the other. We went with RAI in the end because of the longer recovery from surgery and risk of complications (think there's a lot of other bits and pieces around there that can accidentally get damaged!)....but saying that i've seen people on this site that have had the surgery and haven't had complications.

    Neither option is ideal unfortunately so it's the best of a bad bunch-type decision!

    Best of luck for your decision x

  • Thanks hun, I'm late 20's too - it's such a hard decision to make at such a young age isn't it?

    Did you have Graves too or just kept going hyper?

  • Yep I have Graves disease too, so am keeping a close watch on my eyes post-RAI but so far ok x

  • I had RAI in March and started on Levothyrox 3 or so months later. Very low dose to start with - 25 mg - which has now been increased to 50 mg with another blood test in 2.5 weeks. When I started to go hypo I felt queasy almost all the time and had a piercing headache. I went very hypo very quickly so it was such a good thing that the docs are giving me regular blood test - every 4 weeks. I never had to go back on PTU after the RAI as everything stayed nicely within limits for a while. What I would say is that hypo sometimes feels like hyper for me, stressed, panicky, diarrhoea etc so just looking at symptoms is not always the best thing to do!

    Good luck - I feel better with the Levothyrox though not perfect by any means!


  • Thanks lizmag, and good point on the symptoms too. I have another appointment with bloods etc in 4 weeks so will make sure I keep getting checked regularly. Annoyingly this time round the only hyper symptom I'm missing is losing weight...!

    Hope things continue to get better for you!

You may also like...